California, 2007

Rip Current in California, July 6, 2007

July 6, 2007 · NWS SGX · 1 event in 1 county or zone

At approximately 1640 hours PDT, two people at Huntington City Beach were caught in a rip current. One person was quickly rescued, but it took lifeguards about an hour to locate the second person and pull him ashore.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

At approximately 1640 hours PDT, two people at Huntington City Beach were caught in a rip current. One person was quickly rescued, but it took lifeguards about an hour to locate the second person and pull him ashore. Lifeguards treated the man but were unable to revive him. It was reported that he did not know how to swim.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 6, 12:45 PM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 6, 12:45 PM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PDT FRI JUL 6 2007

.SYNOPSIS...
THE MARINE LAYER WILL SLOWLY DEEPEN THROUGH THE WEEKEND. THIS WILL
ALLOW NIGHT AND MORNING LOW CLOUDS AND FOG TO SPREAD FURTHER
INLAND..AND BRING COOLER DAYTIME TEMPERATURES. HIGH PRESSURE ALOFT
IS BEGINNING TO WEAKEN. THIS WILL ALLOW MOISTURE TO INCREASE FROM
THE SOUTHEAST. FOR MONDAY THROUGH NEXT THURSDAY THE THREAT OF
THUNDERSTORMS WILL BE INCREASING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM...TONIGHT THROUGH SUNDAY...
24 HOUR TEMPERATURE CHANGES THIS KIND OF A MIXED BAG...THE COASTAL
SECTIONS ARE WARMER THE VALLEYS COOLER AND THE FOOTHILL MOUNTAINS
AND DESERT ABOUT THE SAME. EXCESSIVE HEAT WARNING STILL LOOKS ON
TRACK WITH 1 PM TEMPERATURES AT ELEVATIONS BETWEEN 3000 AND 5000
FEET RANGING FROM 95 TO 110 AND OVER THE LOWER DESERTS FROM 106 TO
116. CUMULONIMBUS HAVE BEEN FORMING OVER THE SAN BERNARDINO
MOUNTAINS SINCE NOON...SEE LAXNOWSGX FOR LATEST DETAILS. NO CUMULUS
YET OVER RIVERSIDE OR SAN DIEGO MOUNTAINS...POSSIBLY DUE TO WINDS
HAVING MORE WESTERLY COMPONENT NOW. CONVECTION SHOULD CEASE AROUND
1900 PDT WHEN SURFACE TEMPERATURES DROP BELOW TRIGGER TEMPERATURES.
FOR TONIGHT EXPECT MARINE LAYER DEPTH TO REDEEPEN...WITH
STRATUS AND FOG AFFECTING ELEVATIONS BELOW 1700 FEET. ON SATURDAY
THE HIGH PRESSURE RIDGE AXIS IS DIRECTLY OVERHEAD AND THOUGH THE 500
MB HEIGHTS ARE SLIGHTLY LOWER THERE IS NET DOWNWARD VERTICAL
VELOCITY OVER FORECAST AREA WHICH SHOULD ELIMINATE THE THUNDERSTORM
THREAT. ALSO DO NOT FORESEE ANY EXTENSION OF EXCESSIVE HEAT WATCHES
OR WARNINGS AS TEMPERATURES SHOULD BE 2 TO 5 DEGREES COOLER. FOR
SUNDAY THE RIDGE BEGINS TO ERODE AS ANOTHER DISTURBANCE MOVES IN
FROM THE EAST. THE 5000 TO 10000 FOOT FLOW ACROSS THE MOUNTAINS ON
SUNDAY IS FORECAST TO BE THE WEST AND SOUTHWEST SO DO NOT EXPECT ANY
THUNDERSTORMS FROM THIS...BUT WE MAY SEE AN INCREASE IN CLOUDS
SUNDAY NIGHT FROM DEBRIS CLOUDS.

&&

.LONG TERM...
MONSOON PATTERN APPEARS LIKELY DURING THIS PERIOD. THE WIND FLOW IS
NOT QUITE FAVORABLE ON MONDAY FOR THUNDERSTORMS OVER SOUTHWEST
CALIFORNIA...BUT WILL PROBABLY SEE THE THUNDERSTORMS FORMING ALONG
THE BAJA SPINE AND POSSIBLY OVER THE LAGUNA MOUNTAINS. FROM TUESDAY
ON THE FLOW IS FROM THE SOUTHEAST AND THE MEAN HUMIDITY INCREASING
TO ABOVE 50 PERCENT IN THE MID LEVELS. THE 500 MB HEIGHTS ARE STILL
ABOVE 5900 METERS SO WARM AND MUGGY CONDITIONS VALLEYS AND DESERTS.
THE GOOD NEWS IS THAT THE COAST SHOULD SEE MORE SUNSHINE AS THE
MARINE LAYER WILL BE DISRUPTED.

&&

.AVIATION...
061930Z...MDCRS DATA INDICATES THE MARINE LAYER DEPTH HAS LOWERED TO
AROUND 1500 FEET SINCE THIS MORNING. A COASTAL EDDY SHOULD HELP
DEEPEN THE MARINE LAYER LATER THIS EVENING AND OVERNIGHT TO AROUND
2000 FEET MSL. STRATUS WITH BASES AROUND 1400 FEET MSL SHOULD BEGIN
TO MOVE BACK INLAND AROUND SUNSET REACHING THE AIRPORT ON THE MESAS
BEFORE MIDNIGHT. THE DEEPER MARINE LAYER SHOULD ALSO ALLOW SOME
STRATUS TO REACH THE KONT AREA BETWEEN MIDNIGHT AND SUNRISE
SATURDAY. STRATUS SHOULD PULL BACK TO NEAR THE COAST BETWEEN 16Z AND
18Z ON SATURDAY.

ABOVE THE MARINE LAYER INCLUDING THE MOUNTAINS AND DESERTS...VFR
CONDITIONS ARE EXPECTED THROUGH SATURDAY WITH SCATTERED CLOUDS ABOVE
FL120 AND UNRESTRICTED VISIBILITIES. THERE IS ENOUGH INSTABILITY FOR
SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS FROM NORTHERN BAJA
TO THE BIG BEAR LAKE AREA THIS AFTERNOON. THUNDERSTORM BASES COULD
BE AS LOW AS 8000 FEET MSL WITH TOPS ABOVE FL350. ANY THUNDERSTORM
ACTIVITY SHOULD DISSIPATE BY SUNSET. HORTON

&&

.MARINE...
SOUTH SWELL WITH PERIOD OF 14 SECONDS SHOULD CONTINUE THROUGH
SATURDAY THEN DECREASE ON SUNDAY. SURF EXPECTED TO BE A FOOT OR SO
HIGHER THAN THURSDAY FOR TODAY AND SATURDAY...THEN DECREASE. RIP
CURRENTS AND LONG SHORE CURRENTS WILL BE STRONG FOR THE NEXT FEW
DAYS.

&&

.FIRE WEATHER...
THUNDERSTORMS HAVE DEVELOPED OVER SAN BERNARDINO MOUNTAINS AND ARE
BEING CARRIED OVER THE HIGH DESERT. DRY LIGHTNING LIKELY BUT
FREQUENCY OF STRIKES SHOULD BE ONLY A FEW PER 15 MINUTES.
THUNDERSTORM DEVELOPMENT SHOULD CEASE BY 1900 PDT. NO THUNDERSTORM
DEVELOPMENT EXPECTED ON SATURDAY OR SUNDAY. MINIMUM RELATIVE
HUMIDITY WAS UP ABOUT 5 PERCENT TODAY...AND WITH ONLY SLIGHT DRYING
FORECAST FOR SATURDAY AND A MOISTENING TREND SUNDAY THROUGH
THURSDAY...MINIMUM HUMIDITY AT ALL BUT THE DESERT LOCATIONS WILL BE
ABOVE 15 PERCENT AND OVERNIGHT RECOVERY WILL BE MODERATE TO GOOD.
DRY LIGHTNING POSSIBLE AGAIN NEXT MONDAY OVER LAGUNA MOUNTAINS. FROM
TUESDAY ON THUNDERSTORMS FORECAST FOR ALL MOUNTAINS AND DESERTS
WITH  WETTING RAINS EXPECTED TO ACCOMPANY MOST LIGHTNING STRIKES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 6 PM PDT THIS AFTERNOON FOR RIVERSIDE
COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
MOUNTAINS.

EXCESSIVE HEAT WARNING UNTIL 8 PM PDT THIS EVENING FOR COACHELLA
VALLEY-SAN DIEGO COUNTY DESERTS.

HIGH RIP CURRENT RISK THROUGH SUNDAY FOR ORANGE COUNTY AND SAN DIEGO
COUNTY BEACHES.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 6, 6:10 AM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
710 AM PDT FRI JUL 6 2007

CAZ042-043-070000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
710 AM PDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HIGH RIP CURRENT RISK DUE TO MODERATE SOUTH SWELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH RIP CURRENT RISK CONTINUING THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ061-062-070000-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
710 AM PDT FRI JUL 6 2007

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT AGAIN TODAY WITH HIGH TEMPERATURES 110 TO 120.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-055-056-058-070000-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
710 AM PDT FRI JUL 6 2007

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 6 PM PDT
THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT AT ELEVATIONS BETWEEN 2000 FEET AND 5000 FEET WITH
HEAT INDEXES 105 TO 110.

CHANCE OF DRY LIGHTNING AND GUSTY WINDS OVER MOUNTAINS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCE OF THUNDERSTORMS OVER MOUNTAINS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION MAY BE REQUIRED FOR THIS AFTERNOON.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

CAZ050-057-PZZ750-775-070000-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
710 AM PDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA...SOUTHWEST
CALIFORNIA AND PZ.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ060-070000-
APPLE AND LUCERNE VALLEYS-
710 AM PDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

CHANCE OF DRY LIGHTNING AND GUSTY WINDS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

BALFOUR

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Orange County Coastal Areas

When
July 6, 3:40 PM PST
Where
Orange County Coastal Areas forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Orange County Coastal Areas2007-07-0620MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52721.